The recent warnings over the potential toxicity of Chinese herbal remedies for eczema could be premature, warn the researchers from two leading London hospitals.
Their statement comes in response to concern over recent links between what has been hailed as a miracle remedy and the death from liver failure of a 28 year old woman. In a follow up study of children given the herbs, two developed reversible abnormalities of liver enzyme.
As a consequence, the National Eczema Society advises that adults and children should only risk taking the preparation if their disease is severe and hasn't responded to conventional treatments, such as steroids.
Until recently, the traditional Chinese herbal treatment (TCHT) which employs a tea made from 10 herbs, was hailed as the most promising treatment to date for cases of child and adult eczema. Clinical trials of the herbal remedies being conducted at the Royal Free Hospital and Great Ormond Street Hospital showed two out of three adult patients and three out of four children with eczema had marked improvement with the remedy.
Writing in the same issue of TheLancet,dermatologist Robin Graham-Brown has recommended that the clinical trials of TCHT be suspended. In the same issue, the National Poisons Unit said that a case of relapsing liver illness in a 9 year old girl was also linked to six month exposure to TCHT.
According to Malcolm Rustin and David Atherton, the two architects of the controlled trials, the cause of the reversible abnormal liver function in the two children could not be "firmly ascribed to TCHT". Indeed, they say, minor abnormalities of liver function might be prevalent in children with severe atopic (chronic) eczema.
Furthermore, they say: "No haematological or biochemical abnormalities have been detected so far in any adults with atopic eczema under our care who have received a formulation of TCHT that has been prepared with careful attention to high quality control standards."
Rustin and Atherton nevertheless advise that only patients with severe disease should be given TCHT and before embarking on it they should have a toxicology screening (that is, a full blood count and tests for liver and kidney function) and be retested at regular intervals during treatment.
Rustin and Atherton also couldn't resist having a go at TCHT critic Graham-Brown, who himself is involved in a clinical study examining benefit from cyclosporin in severe atopic eczema. As they point out, we know as little about the workings and toxicity of medically sanctioned remedies like cyclosporin as we do about mysterious teas from the Orient.
"TCHT seems to be much less toxic than drugs such as cyclosporin and any other treatments for severe atopic eczema, including oral corticosteroids, oral photochemotherapy and azathioprine, " they said.
Perhaps the Poisons Control Unit would do well to go after cases of cyclosporin poisoning as doggedly as it is trying to find those caused by herbal medicines and supplements.